Vermont, 2007

Winter Storm in Vermont, April 15 to 16, 2007

April 15 to 16, 2007 · NWS BTV · 10 events in 10 counties and zones

A storm system initiated across the southern Rockies on the 12th and moved across the southern Plains on the 13th into the Gulf coast states on the 14th. On the 14th, this storm intensified rapidly across the southeast United States and continued to intensify rapidly as it moved along the Eastern seaboard on the 15th to the western tip of Long Island, NY on the morning of the 16th.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$190,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A storm system initiated across the southern Rockies on the 12th and moved across the southern Plains on the 13th into the Gulf coast states on the 14th. On the 14th, this storm intensified rapidly across the southeast United States and continued to intensify rapidly as it moved along the Eastern seaboard on the 15th to the western tip of Long Island, NY on the morning of the 16th. Thereafter, this powerful Nor easter drifted east of New England.|In Vermont, a mixture of snow and rain overspread the area during the late morning of the 15th and eventually the precipitation changed to snow as the intensity of the precipitation increased during the afternoon and continued into the early morning hours of the 16th, before gradually ending by mid-morning on the 16th.|The heaviest precipitation and largest snowfall totals were across the east-facing higher terrain of the Green mountains, while the least amounts occurred in the valleys on the west side of mountainous regions. Snowfall totals were generally 4 to 7 inches in the valleys with locally up to a foot along the east-facing slopes of the higher elevations of the Green mountains. This was a heavy, wet snow that caused numerous power outages, as well as extremely slick and treacherous roads that resulted in numerous vehicle accidents. |Some specific snowfall totals included: 6 inches in Bridport (Addison county), Chelsea and Corinth (Orange county) 7 inches in New Haven (Addison county), Hanksville (Chittenden county) and Waitsfield (Washington county) 8 inches in South Lincoln (Addison county) and Springfield (Windsor county) 9 inches in Eden (Lamoille county) and Waterbury (Washington county) 10 inches in Worcester (Washington county), 11 inches in Andover (Windsor county) 13 inches in Randolph (Orange county) and 14 inches in Jay (Orleans county).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Apr 15, 8:48 AM EST, 12 minutes earlier.

Area forecast discussion, Apr 15, 8:48 AM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
948 AM EDT SUN APR 15 2007

.SHORT TERM /REST OF TODAY/...
CURRENT FCST IN EXCELLENT SHAPE AND NO CHGS NEEDED ATTM. CURRENT
SYNOPTIC/SFC MAP SHOWING SFC LOW PRESSURE ORGANIZING AND SLOWLY
DEEPENING ACROSS WRN NC AS IT TRACKS NORTHEAST THIS MORNING. PCPN
HAS OVERSPREAD MUCH OF THE AREA TODAY...SIMILAR IN LINE TO GFS
SOLN...WHICH HAS BEEN MORE CONSISTENT IN QUICKER ARRIVAL OF QPF OVER
PAST FEW DAYS. WIDESPREAD VALLEY RAIN AND MTN RA/SN OCCURRING ATTM
WITH A FEW REPORTS OF LIGHT ACCUM ACROSS HIGHER ELEV OF SRN GREENS
AND INTO THE DACKS. EXPECT TEMPS TO HOLD STEADY OR EVEN DROP A FEW
DEGREES TODAY AS STEADIER/HEAVIER PCPN PUSHES NORTHWARD INTO REGION
AND ASSOC WET BULB COOLING OCCUR IN THE BNDRY LYR. THIS SHOULD ALLOW
A MIX OR CHANGEOVER TO ALL SNOW BY LATE IN THE DAY OR TOWARDS
EVENING IN MANY AREAS...ESP AS NORTHERLY/NORTHEASTERLY FLOW AND CAA
DEVELOPS IN THE LOWER LEVELS.
&&

.PREV DISCUSSION... /ISSUED 439 AM EDT SUN APR 15 2007/

SHORT TERM /TODAY THROUGH TUESDAY/...
SCENARIO STILL ON TRACK FOR NEXT WINTER STORM TO AFFECT THE NORTH
COUNTRY TODAY INTO MONDAY. CURRENTLY...SFC LOW OVER THE
CAROLINA/MID-ATLANTIC REGION AND WILL PUSH OFFSHORE THIS
MORNING...AND SET UP OVER THE LI AREA BY NIGHTFALL. THIS IS A TREND
TO THE S AND W FROM YESTERDAY/S RUNS...WHICH HAD SFC SYSTEM INTO
SOUTHERN NEW ENGLAND. PRECIP SHIELD AHEAD OF LOW SHOWING UP AS RAIN
AND SNOW. THIS WILL BE THE TREND FOR THE CWA AS PRECIP WORKS UP FROM
THE SOUTH. WITH TEMPS EXPECTED TO BE ABV FREEZING IN VALLEY
LOCALES...CHANGOVER TO SNOW WILL OCCUR LATER TDY...EXCEPT IN HIR
ELEV. QPF AMTS STILL HIGH IN THE 1-3 RANGE THRU EVENT. THIS WILL
MAKE DIFF IN SNOWFALL TOTALS. W/ POSITIONING OF SFC SYSTEM FURTHER
SOUTH...THIS WILL ALLOW POTENTIAL FOR WARM LAYER TO WORK IN ALOFT
OVER PORTIONS OF VT TNGT INTO MON MORN...SO HAVE INTRODUCED MENTION
OF SLEET. TOTAL ACCUM FOR EVENT STILL LOOKS GD ATTM AND HAVE NOT
CHANGED FOR WSWBTV PRODUCT...BUT WITH SE FLOW AND POTENTIAL FOR WARM
INFLUX...SO AREAS MAY SEE TOTALS AFFECTED DUE TO RAIN/SLEET INTRO.
MDLS STILL CONTINUE TO SHOW POTENTIAL HEAVY SNOW OVERNGT DUE TO
BANDING OF PRECIP. SETUP BEST IN 850/700MB FRONTOGENSIS
FIELDS...WITH DACKS SHOWING GREATEST POTENTIAL...THUS HIR SNOWFALL
TOTALS. SFC SYSTEM WILL SLOWLY PULL E OF AREA MON INTO TUES...SO
EXPECTING SLOW TURN-OFF OF PRECIP FROM W TO E OVER CWA. WRAP-AROUND
MOISTURE ON BACKSIDE OF SFC LOW COULD CONTINUE TO PROVIDE ADDITIONAL
SNOWFALL FOR HIR ELEV...SO WILL KEEP LIKELY POPS FOR PRECIP. DAYTIME
TEMPS WILL ALLOW FOR MORE RW/SW.

ALSO CONTINUED MENTION OF STRONG WIND GUSTS FOR MOST AREAS...W/ HIR
ELEV SEEING BEST CHANCE TO NEAR 35-45MPH.

LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
TUES NGT INTO THURSDAY...CWA REMAINS UNDER INFLUENCE OF UPPER SYSTEM
OFF THE NORTHEAST COAST. THIS LOW WILL SEND A SERIES OF WK TROUGHS
OVER THE REGION WHICH WILL KEEP CLDS ALONG W/ THE CHANCE FOR PRECIP
DURING THIS TIME. WIND FIELD SET UP FOR THIS SITUATION KEEPS SOME CD
AIR OVER THE FA...SO PRECIP HAS CHANCE FOR MIX OF RW/SW. SFC RIDGE
DOES SLOWLY PUSH PRECIP OUT OF AREA FOR FRIDAY INTO
SATURDAY...SLOWLY CLRING REGION OUT. CURRENT EXTENDED SHOWS THIS
TREND...SO DO NOT PLAN ON ANY CHANGES ATTM.

AVIATION...
A DEVELOPING SURFACE LOW PRESSURE AREA OVER THE CAROLINAS AT 07Z AT
999 MB WILL MOVE NORTHEAST AND INTENSIFY RAPIDLY TODAY AND BE NEAR
KACY BY 00Z TONIGHT WITH AN MSL SURFACE PRESSURE OF 981 MB AND NEAR
KJFK BY 06Z TONIGHT WITH AN MSL SURFACE PRESSURE OF 976 MB.

CEILINGS WILL CONTINUE TO LOWER ACROSS VERMONT AND NORTHERN NEW
YORK TODAY WITH VFR CEILINGS LOWERING TO MVFR CEILINGS BETWEEN
15Z-18Z TODAY. THE HIGHER TERRAIN OF THE ADIRONDACKS AND THE GREEN
MOUNTAINS WILL BE OBSCURED IN CLOUDS THROUGH 06Z TONIGHT.
PRECIPITATION WILL DEVELOP ACROSS THE REGION BETWEEN 12Z-15Z
TODAY...WITH SNOW ACROSS THE ADIRONDACKS...AND MOSTLY RAIN IN THE
CHAMPLAIN AND SAINT LAWRENCE VALLEYS. RAIN MAY MIX WITH SNOW AT
TIMES ACROSS VERMONT. EXPECT RAIN TO CHANGE TO ALL SNOW ACROSS THE
REGION BETWEEN 21Z-23Z TODAY...WITH CONDITIONS BECOMING IFR. EXPECT
WIDESPREAD LIFR VISIBILITIES IN SNOW TO DEVELOP ACROSS THE REGION
AFTER 23Z.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER STORM WARNING UNTIL 6 PM EDT MONDAY FOR VTZ001>009-
     016>018.

     WINTER STORM WARNING UNTIL 11 AM EDT MONDAY FOR VTZ010>012-019.

NY...WINTER STORM WARNING UNTIL 6 PM EDT MONDAY FOR NYZ026>031-034-
     035-087.

&&

SHORT TERM...JMG
Hazardous weather outlook, Apr 15, 3:59 AM EST, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
459 AM EDT SUN APR 15 2007

NYZ026>031-034-035-087-VTZ001>009-016>018-160900-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-EASTERN FRANKLIN-EASTERN CHITTENDEN-
EASTERN ADDISON-
459 AM EDT SUN APR 15 2007

...WINTER STORM WARNING IN EFFECT FROM 8 AM THIS MORNING TO 6 PM EDT
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT AND NORTHWEST VERMONT.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VTZ010>012-019-160900-
ORANGE-WESTERN RUTLAND-WINDSOR-EASTERN RUTLAND-
459 AM EDT SUN APR 15 2007

...WINTER STORM WARNING IN EFFECT FROM 8 AM THIS MORNING TO 11 AM
EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter storm. Local standard time, as filed.

Winter Storm, Orange

When
April 15, 9:00 AM EST to April 16, 9:00 AM EST
Where
Orange forecast zone
Property damage
$25,000
Reported by
COOP Observer
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

Winter Storm, Windsor

When
April 15, 9:00 AM EST to April 16, 9:00 AM EST
Where
Windsor forecast zone
Property damage
$25,000
Reported by
COOP Observer

Winter Storm, Eastern Rutland

When
April 15, 9:00 AM EST to April 16, 9:00 AM EST
Where
Eastern Rutland forecast zone
Property damage
$15,000
Reported by
COOP Observer
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Winter Storm, Lamoille

When
April 15, 9:00 AM EST to April 16, 9:00 AM EST
Where
Lamoille forecast zone
Property damage
$20,000
Reported by
COOP Observer
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Winter Storm, Washington

When
April 15, 9:00 AM EST to April 16, 9:00 AM EST
Where
Washington forecast zone
Property damage
$25,000
Reported by
COOP Observer
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

Winter Storm, Western Addison

When
April 15, 9:00 AM EST to April 16, 9:00 AM EST
Where
Western Addison forecast zone
Property damage
$25,000
Reported by
COOP Observer
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Winter Storm, Eastern Addison

When
April 15, 9:00 AM EST to April 16, 9:00 AM EST
Where
Eastern Addison forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Winter Storm, Orleans

When
April 15, 9:00 AM EST to April 16, 9:00 AM EST
Where
Orleans forecast zone
Property damage
$15,000
Reported by
COOP Observer
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

Winter Storm, Eastern Franklin

When
April 15, 9:00 AM EST to April 16, 9:00 AM EST
Where
Eastern Franklin forecast zone
Property damage
$15,000
Reported by
COOP Observer
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Winter Storm, Eastern Chittenden

When
April 15, 9:00 AM EST to April 16, 9:00 AM EST
Where
Eastern Chittenden forecast zone
Property damage
$15,000
Reported by
COOP Observer
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2007Every state in 2007This day in weather historyWarnings in Vermont, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 30452, 30453, 30454, 30455, 30456, 30457, 30458, 30459, 30460, 30461.